Louisiana, 2001

Damaging Wind in Louisiana, January 29, 2001

January 29, 2001 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 29, 4:58 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Jan 29, 4:58 AM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR WIND ADVYS
NATIONAL WEATHER SERVICE JACKSON MS
345 AM CST MON JAN 29 2001

WINDY...WARM...TSRA...THEN COOLER IN THE FIRST 12-18 HOURS OF THE
FORECAST. AVN/06Z MESO ETA PACKED WITH GRADIENT FLOW...ABOVE NORMAL
TEMPS...POTENTIAL SEVERE SQUALL LINE AND THEN COLD FRONTAL PASSAGE
AS A DEEPENING SURFACE LOW IN WRN AR HEADS INTO NERN MO. BOTH OF
THESE MODELS REACH BOMBING LOW STATUS WITH 12-14MB DROPS IN A 12 HR.
PERIOD ENDING AT 00-03Z TONIGHT. WIND ADVISORY CRITERIA PROBABLY
WILL BE MET MOST OF CWFA BY EARLY AFTERNOON...PROFILERS ALREADY
30-50KTS IN THE LOWEST 4 GATES AT OKOLONA AND WINFIELD.

UNSEASONABLY WARM CURRENT TEMPERATURES ABOVE EVERY MODEL CURVE AT
THE MOMENT BUT WILL GENERALLY RAISE NGM MOS BY A CATEGORY SINCE IT
HANDLES WARM ADVECTION BETTER THAN OTHERS(EVEN 06Z MESO ETA TOO COOL
WITH IT'S 3 HR PROG 2M TEMPS). SQUALL LINE FORMING IN E TX BEING
HANDLED BEST BY 06Z RUC/MESOETA AND THESE ARE ABOUT 2-4 HOURS SLOWER
WITH THE EWD PROGRESSION THAN THE 00Z RUNS. THOSE FEW HOURS COULD BE
CRITICAL FOR DESTABILIZATION AND AN 18Z RUC SOUNDING FOR CENTRAL AND
SRN MS MODIFIED FOR 73/65 YIELDED THE FOLLOWING: CAPES 1500-1700J/KG
...STORM RELATIVE HELICITIES 500-700...LIFTED INDICES -5...AND LFC
NEAR 2K FEET.

THERE IS EXCELLENT AGREEMENT WITH MAIN SHORT TERM MODELS WITH THE
PRIMARY FORCING AT 18Z ALONG MS RIVER...FEATURING 850MB S-N FLOW
60-65KTS WITH THETA E VALUES SURGING TO 326-328K...500MB JET STREAK
95-105KT AT KAEX WHICH CROSSES KMEI AT 23Z...300MB JET MAX 140-145KT
MOVING FROM SE TX AT 18Z TO W CENTRAL MS AT 00Z. THE 06Z MESO-ETA
BRINGS 65+F SURFACE DEWPOINTS UP TO I-20 AXIS ALSO AT 18Z. FARTHER N
...ENVIRONMENTAL/STORM RELATIVE SHEAR OVERWHELMS THE AMOUNT OF
INSTABILITY AVAILABLE N OF ABOUT A WINNSBORO TO JACKSON TO MACON
LINE SO SEVERE REPORTS SHOULD BE LESS COMMON IN THOSE AREAS. BACK TO
THE SOUTH HOWEVER...THE SQUALL LINE WILL HAVE MUCH MORE BOWING AND
THE POTENTIAL FOR EMBEDDED SUPERCELLS. WILL ENHANCE THE SEVERE
WORDING FOR WIND DAMAGE SERN THIRD OF CWFA. FINALLY...PRECIPITABLE
WATER WILL BE FEEDING AROUND 1.5 INCHES INTO THE LINE.

ONCE THE LINE EXITS INTO AL BY ABOUT 02Z...WLY LOW LEVEL FLOW SHOULD
RETURN MOST LOCATIONS CLOSE TO NORMAL TEMPERATURES FOR TUESDAY.
A SHALLOW LAYER OF LOW LEVEL MOISTURE COULD PERSIST ON TUESDAY WITH
PARTLY CLOUDY SKIES BEFORE HIGH LEVEL MOISTURE BEGINS INVADING AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY.

24 HR QPF DISCUSSION: MODELS ARE IN EXCELLENT AGREEMENT WITH TIMING
OF EXPECTED SQUALL LINE...WITH NGM TYPICALLY UNDERDONE ON AMOUNTS.
EXPECT WIDESPREAD ONE TO TWO INCH RAIN TOTALS...WITH THE VAST
MAJORITY FALLING IN A ONE TO TWO HOUR TIMEFRAME IN ANY GIVEN PLACE
AS THE SQUALL LINE PASSES. LINE SHOULD ENTER THE WESTERN CWFA LATE
THIS MORNING...CROSS THE MS RIVER AROUND NOON...AND EXIT EASTERN MS
ABOUT 6 PM.

EXTENDED DISCUSSION...CURSORY LOOK AT THE MEDIUM RANGE MODELS
BRINGS ANOTHER UPPER TROUGH THROUGH THE LOWER MS VALLEY THURSDAY
WITH MUCH LESS MOISTURE TO WORK WITH. UKMO..ECMWF...AND MRF BRING
A PACIFIC AIRMASS ACROSS THE DEEP SOUTH FRIDAY AND SATURDAY BEFORE
NEXT UPPER TROUGH DROPS INTO THE MEAN TROUGH AXIS IN THE CENTRAL
CONUS LATER IN THE WEEKEND. DO NOT SEE ANY CHANGES TO THE EXTENDED.

PRELIM NUMBERS:
JAN 73/44/66/43/65 +3-00
MEI 74/45/65/42/66 98-00

.JAN...
MS...WIND ADVY FOR AREA LAKES TODAY MOST ZONES.
LA...WIND ADVY FOR AREA LAKES TODAY NERN LA ZONES.
AR...WIND ADVY FOR AREA LAKES TODAY SERN AR ZONES.

In the hours before

Special weather statement, Jan 29, 6:00 AM CST, 3 hours 25 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST MON JAN 29 2001

...THUNDERSTORMS...
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY IN THE FORM OF A
SQUALL LINE...WITH DAMAGING WINDS THE PRIMARY THREAT. THE THREAT FOR
DAMAGING WINDS WILL BE GREATER ALONG AND SOUTH OF A LINE FROM
NATCHEZ TO JACKSON TO MERIDIAN...WHERE THE AIRMASS WILL BE MORE
UNSTABLE. THE SQUALL LINE IS EXPECTED TO ENTER EXTREME SOUTHEAST
ARKANSAS AND NORTHEAST LOUISIANA BY LATE MORNING...CROSS THE
MISSISSIPPI RIVER AROUND NOON...REACH INTERSTATE 55 BY
MIDAFTERNOON...AND EXIT MISSISSIPPI AROUND 6 PM. ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED.

...FLOODING...
THE SQUALL LINE WHICH WILL BRING THE THREAT FOR SEVERE WEATHER WILL
ALSO PRODUCE VERY HEAVY RAINFALL. WIDESPREAD RAIN TOTALS OF ONE TO
TWO INCHES ARE LIKELY...WITH MOST OF THE RAIN FALLING IN A ONE TO
TWO HOUR PERIOD AS THE SQUALL LINE PASSES. THESE HEAVY RAINFALL
RATES WILL RESULT IN PONDING OF WATER IN LOW LYING AND POORLY
DRAINED AREAS...BUT WIDESPREAD FLASH FLOODING IS NOT EXPECTED DUE TO
THE SHORT DURATION OF THE HEAVIEST RAINFALL.

...NON PRECIPITATION...
SOUTH WINDS WILL INCREASE TO 20 TO 30 MPH WITH HIGHER GUSTS ALONG
AND WEST OF INTERSTATE 55 THIS MORNING...AND WILL REACH SIMILAR
SPEEDS EAST OF INTERSTATE 55 AROUND NOON. THE WINDS WILL BECOME
SOUTHWESTERLY AND DECREASE TO 10 TO 15 MPH AFTER THE SQUALL LINE
PASSES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tensas

When
January 29, 9:25 AM CST
Where
Tensas County, St Joseph
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
31.917, -91.250

The roof was blown off of an outbuilding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2001Every state in 2001This day in weather historyWarnings in Louisiana, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5228664.